Alert archive / California / Special Weather Statements in 2017

Special Weather Statement, NWS Sacramento, CA

March 22, 2017Sacramento County, California

NWS Sacramento, CA issued this special weather statement at Mar 22, 2017, 1:21 PM PDT for Sacramento County, California. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2017, 1:21 PM PDT (20:21 UTC)
Expired
Mar 22, 2017, 2:00 PM PDT
In force
39 min
Issued by
NWS Sacramento, CA

County Sacramento County, CA

The radar

The Sacramento radar (KDAX), 21 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 1:24 PM PDTHAIL 0.253 N Cal Expo, CASMALL HAIL REPORTED AT DEL PASO HEIGHTS SACRAMENTO, CA. PICTURE POSTED TO OUR FACEBOOK PAGE. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

226 
WWUS86 KSTO 222021
SPSSTO

Special Weather Statement
National Weather Service Sacramento CA
121 PM PDT WED MAR 22 2017
 
CAZ017-222100-
Southern Sacramento Valley CA-
121 PM PDT WED MAR 22 2017

...SPECIAL WEATHER STATEMENT...

At 120 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rio Linda to near Freeport. These storms
were moving northeast at 10 mph..

Half inch hail will be possible with these storms.

Locations impacted include...
Sacramento, Citrus Heights, Carmichael, Fair Oaks, West Sacramento,
Foothill Farms, North Highlands, Elverta, Arco Arena, Rio Linda,
Freeport, Parkway-South Sacramento, Antelope, La Riviera, Orangevale,
Florin, Rosemont, Raley Field, Sacramento Zoo and Arden-Arcade.

LAT...LON 3872 12147 3870 12123 3839 12154 3847 12168
TIME...MOT...LOC 2020Z 196DEG 3KT 3863 12144 3846 12158 

$$

cs

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this special weather statement went out at Mar 22, 4:18 AM PDT, 9 hours 3 minutes earlier.

Area forecast discussion, Mar 22, 4:18 AM PDT, 9 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
418 AM PDT Wed Mar 22 2017

.Synopsis...
Unsettled weather will continue into next week as a series of
weather systems move through the region. Chance of thunderstorms
again today.

&&

.Discussion...
A north-south oriented line of showers accompanied by moderate to
occasionally heavy rain is moving through the Central Valley
early this morning. Temperatures are running a little cooler
compared to 24 hours ago and generally range from the 30s in the
mountains to the upper 40s to mid 50s in the valley.

The line of showers will move south and east this morning, but
will likely not clear the Sacramento and Stockton areas by the
morning commute. Precipitation will turn more showery later this
morning and thru the afternoon as the upper trough moves overhead.
The risk for thunderstorms will continue, but will likely be more
of the pulse variety today (weaker shear) with small hail and
heavy rain being the primary concerns.

Snow likely to return to the northern Sierra this morning as the
band of showers shifts east, so some travel impacts will likely
develop over the passes this morning. Radar profilers indicate
the snow level is around 5-6K feet and will lower some today.

Showers will to taper off from the north and west this evening,
then dry weather is expected for Thursday with brief ridging over
the area.

Unsettled pattern continues with the next system forecast to move
in Friday with another round of rain and gusty southerly winds
with snow in the mountains, then showers decrease Saturday.

&&

.EXTENDED DISCUSSION (Sunday THROUGH Wednesday)
Next in a series of Pacific frontal systems pushes into Norcal on
Sunday. All areas of the CWA should see at least a chance of
precipitation by afternoon. Precipitation amounts with this week
system are expected to be fairly light so even with moderate snow
levels, impacts are expected to be minimal. Models diverge as to
how fast this system will exit the region. ECMWF and GEM models
quickly shift the upper trough axis eastward into the Great Basin
by Monday while the slower GFS keeps cyclonic flow and shower
threat over the forecast area Monday. Models diverge even more
Tuesday and Wednesday. Have kept slight threat of precipitation
over the northern mountains Tuesday with ECMWF and GEM showing
some sort of trough over Pacific Northwest but GFS puts a fairly
strong ridge over Norcal Tuesday so confidence in the forecast for
this time period is low. Models seem to be settling in on idea of
west coast ridging around the middle of next week for at least a
brief drying period but considering poor model consistency,
confidence remains low.

&&

.AVIATION...
MVFR ceilings central valley and IFR over mountains as upper
level trough moves through Norcal today. Isolated thunderstorms
valley and foothills. Snow level 4500 to 5500 feet. Improving
conditions after 00z Thursday becoming VFR over central valley.
Southerly winds 5 to 15 mph becoming variable to 10 mph after 00z.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM PDT this evening for Western
Plumas County/Lassen Park.

Winter Weather Advisory until 6 PM PDT this evening for West
Slope Northern Sierra Nevada.

&&

In the hours before

Local storm report, Mar 22, 10:59 AM PDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1059 AM PDT WED MAR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     SNOW             1 SSE CEDAR RIDGE       38.06N 120.27W
03/22/2017  U0.3 INCH        TUOLUMNE           CA   TRAINED SPOTTER

            SPOTTER REPORTED 0.25"-0.5" SNOW IN 15
            MINUTES AT 4050 FT ELEVATION IN CEDAR RIDGE.

&&

HEC
Local storm report, Mar 22, 12:39 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
1239 PM PDT WED MAR 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     DOWNBURST        1 SSW TWAIN HARTE       38.03N 120.24W
03/21/2017                   TUOLUMNE           CA   NWS STORM SURVEY

            AN NWS STORM SURVEY TEAM DETERMINED STRAIGHT
            LINE WINDS FROM A MICRO-BURST ASSOCIATED
            WITH A SEVERE THUNDERSTORM CAUSED DAMAGE IN
            TWAIN HARTE, CA TUESDAY AFTERNOON. NUMEROUS
            TREES WERE BROUGHT DOWN, AND A HOME WAS
            DAMAGED. WINDS GUSTED TO AN ESTIMATED 105
            MPH.

&&

EK
Special weather statement, Mar 22, 1:14 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Sacramento CA
114 PM PDT WED MAR 22 2017

CAZ016-063-222100-
Central Sacramento Valley CA-
Mountains Southwestern Shasta County to Northern Lake County CA-
114 PM PDT WED MAR 22 2017

...SPECIAL WEATHER STATEMENT...

At 114 PM PDT, Doppler radar was tracking a strong thunderstorm over
East Park Reservoir, or 17 miles south of Elk Creek, moving southeast
at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
East Park Reservoir, Lodoga and Stoneyford.

LAT...LON 3924 12256 3943 12264 3942 12229 3925 12226
TIME...MOT...LOC 2014Z 337DEG 5KT 3936 12253

cs
Special weather statement, Mar 22, 1:17 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Sacramento CA
117 PM PDT WED MAR 22 2017

CAZ015-063-222100-
Northern Sacramento Valley CA-
Mountains Southwestern Shasta County to Northern Lake County CA-
117 PM PDT WED MAR 22 2017

...SPECIAL WEATHER STATEMENT...

At 117 PM PDT, Doppler radar was tracking a strong thunderstorm over
Paskenta, or 18 miles northeast of Alder Springs. This storm was
moving southeast at 10 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Paskenta, Black Butte Dam, Black Butte Summit and Black Butte Lake.

LAT...LON 3992 12268 3999 12257 3981 12230 3981 12267
TIME...MOT...LOC 2017Z 322DEG 2KT 3990 12258

cs
Special weather statement, Mar 22, 1:21 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Sacramento CA
121 PM PDT WED MAR 22 2017

CAZ017-222100-
Southern Sacramento Valley CA-
121 PM PDT WED MAR 22 2017

...SPECIAL WEATHER STATEMENT...

At 120 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rio Linda to near Freeport. These storms
were moving northeast at 10 mph..

Half inch hail will be possible with these storms.

Locations impacted include...
Sacramento, Citrus Heights, Carmichael, Fair Oaks, West Sacramento,
Foothill Farms, North Highlands, Elverta, Arco Arena, Rio Linda,
Freeport, Parkway-South Sacramento, Antelope, La Riviera, Orangevale,
Florin, Rosemont, Raley Field, Sacramento Zoo and Arden-Arcade.

LAT...LON 3872 12147 3870 12123 3839 12154 3847 12168
TIME...MOT...LOC 2020Z 196DEG 3KT 3863 12144 3846 12158

cs

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:08 PM PDTWinter Weather AdvisorySTO28 hr
Mar 22, 1:14 PM PDTSpecial Weather StatementSTOColusa46 min
Mar 22, 1:17 PM PDTSpecial Weather StatementSTOTehama43 min
Mar 22, 1:57 PM PDTSpecial Weather StatementSTOSutter48 min
Mar 22, 2:20 PM PDTSpecial Weather StatementSTOGlenn40 min
Mar 22, 3:04 PM PDTSpecial Weather StatementSTOGlenn, Tehama56 min
Mar 22, 4:11 PM PDTSpecial Weather StatementSTOGlenn49 min

Nearby

Special Weather Statements in California, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.